Alert archive / Michigan / Snow Advisories in 2008

Snow Advisory 13, NWS Grand Rapids, MI

March 27, 20089 counties in Michigan

NWS Grand Rapids, MI issued this snow advisory at Mar 27, 2008, 2:54 PM EDT for 9 counties in Michigan. It took effect at Mar 27, 2008, 8:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2008, 2:54 PM EDT (18:54 UTC)
In effect from
Mar 27, 2008, 8:00 PM EDT
Expired
Mar 28, 2008, 1:27 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRR 271854
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
254 PM EDT THU MAR 27 2008

...RAIN CHANGING TO SNOW THIS EVENING...

.LOW PRESSURE WILL TRACK UP THE OHIO VALLEY TONIGHT. AS THIS
SYSTEM DRAWS DOWN COLDER AIR FROM THE NORTH...A TRANSITION FROM
RAIN TO SNOW IS EXPECTED. THE STORM WILL BE PULLING AWAY FROM
THE REGION AFTER MIDNIGHT.

MIZ059-064>067-071>074-280300-
/O.NEW.KGRR.SN.Y.0013.080328T0000Z-080328T0800Z/
CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
254 PM EDT THU MAR 27 2008

...SNOW ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SNOW
ADVISORY FOR 3 TO 5 INCHES OF SNOW.

THE RAIN WILL TRANSITION TO SNOW EARLY THIS EVENING. THE SNOW
COULD COME DOWN HARD AT TIMES...WITH AN INCH PER HOUR SNOW RATES POSSIBLE.
THE SNOW WILL TAPER OFF FROM WEST TO EAST BEGINNING AROUND MIDNIGHT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
2 follow-up statements
000 
WWUS43 KGRR 280249
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 PM EDT THU MAR 27 2008

...SNOW TO DIMINISH OVERNIGHT...

.LOW PRESSURE WILL CONTINUE TO TRACK UP THE OHIO VALLEY TONIGHT. A
BAND OF SNOW ON THE NORTHERN EDGE OF THIS SYSTEM WILL CONTINUE TO
AFFECT SOUTHERN LOWER MICHIGAN INTO THE OVERNIGHT HOURS. SNOW
AMOUNTS ARE NOT EXPECTED TO BE SIGNIFICANT...HOWEVER SNOW COVERED
ROADS ARE CREATING SLIPPERY CONDITIONS. 

MIZ059-064>067-071>074-280800-
/O.CON.KGRR.SN.Y.0013.000000T0000Z-080328T0800Z/
CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
1049 PM EDT THU MAR 27 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT FRIDAY... 

SNOW HAS DIMINISHED IN INTENSITY A BIT SINCE EARLIER THIS EVENING.
LIGHT TO LOCALLY MODERATE SNOW CAN BE EXPECTED THROUGH MIDNIGHT.
SNOW WILL THEN END FROM NORTHWEST TO SOUTHEAST BY DAYBREAK FRIDAY
MORNING. STORM TOTAL AMOUNTS IN THE ADVISORY AREA OF 1 TO LOCALLY
4 INCHES CAN BE EXPECTED.

SNOW COVERED ROADS...ALONG WITH VISIBILITIES DOWN BELOW A MILE AT
TIMES ARE PRODUCING HAZARDOUS DRIVING CONDITIONS THIS EVENING.
SLIPPERY ROADS WILL LIKELY CONTINUE TO BE FOUND INTO FRIDAY
MORNING UNTIL THE SUN RISES AND TEMPERATURES WARM ABOVE FREEZING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

NJJ
000 
WWUS43 KGRR 280527
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
127 AM EDT FRI MAR 28 2008

MIZ059-064>067-071>074-280630-
/O.CAN.KGRR.SN.Y.0013.000000T0000Z-080328T0800Z/
CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
127 AM EDT FRI MAR 28 2008

...SNOW ADVISORY IS CANCELLED...

THE HEAVIER SNOW THAT FELL ACROSS PORTIONS OF THE AREA EARLIER HAS
DIMINISHED SIGNIFICANTLY AND MOVED EAST OF THE AREA. 

ROADS REMAIN SLIPPERY IN MANY AREAS...AND WILL REMAIN SLIPPERY
UNTIL LATER FRIDAY MORNING WHEN TEMPERATURES WILL WARM ABOVE
FREEZING.

$$

NJJ

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this snow advisory went out at Mar 27, 1:58 PM EDT, 56 minutes earlier.

Area forecast discussion, Mar 27, 1:58 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
158 PM EDT THU MAR 27 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(406 AM EDT THU MAR 27 2008)
PERIODS OF RAIN AND SNOW ARE EXPECTED FROM TODAY THROUGH THIS
EVENING AS A BAND OF PRECIPITATION EXTENDING FROM LAKE MICHIGAN BACK
THROUGH SOUTH DAKOTA MOVES THROUGH. AS SOME COLDER AIR FILTERS INTO
THE AREA...THIS PRECIPITATION WILL CHANGE OVER TO ALL SNOW THIS
EVENING. AREAS SOUTH OF INTERSTATE 96 HAVE THE POTENTIAL OF SEEING A
COUPLE OF INCHES OF SNOWFALL. HIGH PRESSURE WILL BUILD IN OVER THE
AREA FOR FRIDAY AND SATURDAY. THIS WILL BRING COOL AND DRY WEATHER
TO THE AREA. ANOTHER STRONGER SYSTEM WILL MOVE INTO THE AREA ON
SUNDAY. THIS WILL BRING THE POTENTIAL FOR RAIN TO THE AREA ALONG
WITH WARMER TEMPERATURES.

&&

.SHORT TERM...(1250 PM EDT THU MAR 27 2008)
(THIS AFTERNOON THROUGH SATURDAY)
RAIN OVER SPREADING SOUTHERN COUNTIES AT THIS TIME...AND
TEMPERATURES ARE RISING.  LOW LEVEL WINDS WILL BACK THIS AFTERNOON
AS THE WAVE OF LOW PRESSURE APPROACHES.  THIS WILL DRAW COOLER AIR
IN FROM THE NORTHEAST.  BASED ON THE FORECAST SOUNDINGS IT LOOKS
LIKE GRR AND LAN WILL TRANSITION TO SNOW 5 TO 7 PM...WHILE JXN TO
BTL 6 TO 8 PM. THE PRECIPITATION INTENSITY WILL INCREASE AS THE
SYSTEM APPROACHES AND THUNDERSTORMS MAY GET CLOSE TO MY SOUTHERN
COUNTIES.  WATCHING SATELLITE IMAGERY INDICATES THAT THE BACK EDGE
OF THE COLDER CLOUD TOPS MAY REACH WRN LAKE MI AROUND 00Z.  IF
INDEED THIS DOES HAPPEN OUT POTENTIAL FOR HEAVIER SNOW ACCUMULATIONS
WOULD BE LIMITED.  FACTORING THE WARMTH AT GROUND LEVEL...IT APPEARS
TO ME THAT WE WILL SEE SEVERAL INCHES OF SLUSHY ACCUMULATIONS...
MAINLY ON COLDER SURFACES SOUTH OF INTERSTATE 96.  WE WILL CONTINUE
TO MONITOR THIS SYSTEM CLOSELY AND COULD END UP ISSUING SOME
HEADLINES FOR THE SNOWFALL FOR TONIGHT DEPENDING ON HOW THE SYSTEM
EVOLVES.  BY 06Z THE HEAVIEST QPF WILL BE PUSHING EAST OF THE REGION.

&&

.LONG TERM...(406 AM EDT THU MAR 27 2008)
(SATURDAY NIGHT THROUGH WEDNESDAY)
MAIN FORECAST ITEM IN THE LONG TERM PERIOD IS A PRECIPITATION EVENT
IN THE SUNDAY THROUGH MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIRLY
GOOD AGREEMENT IN SWINGING AN INVERTED TROUGH OF LOW PRESSURE
THROUGH THE AREA...WITH A GOOD SURGE OF WARMER AIR. THE
EVENT WILL MAINLY BE A RAIN EVENT...BUT THERE COULD BE A BIT OF SNOW
ON THE LEADING EDGE SUNDAY MORNING. SOME SNOW IS EXPECTED ON THE
TAIL END OF THE SYSTEM ALSO...AS A CHANGEOVER BACK TO SNOW OCCURS
MONDAY NIGHT BEFORE ENDING.

850MB TEMPS SURGE INTO THE +5 TO +10 C RANGE SUNDAY AFTERNOON AND
SUNDAY EVENING. INCLUDED A CHANCE FOR THUNDERSTORMS EVEN...AS 850MB
LI/S GO SLIGHTLY NEGATIVE IN THE SOUTHERN THIRD OF THE FORECAST
AREA. A GOOD LLJ WILL BE IN PLACE WITH 850MB THETA-E VALUES SURGING
TOWARD 320 K. A GOOD PUSH OF WARM AIR TO SAY THE LEAST. EXPECTING
MAINLY RAIN SHOWERS IN THE SUNDAY...SUNDAY NIGHT AND MONDAY TIME
FRAMES...WITH THE AFOREMENTIONED CHANCE OF THUNDER SUNDAY
AFTERNOON/EVENING. PRECIPITATION MAY TRY TO LINGER INTO TUESDAY
MORNING...BUT KEPT IT DRY AT THIS POINT WITH HIGH PRESSURE BUILDING
IN FROM THE WEST FOR TUESDAY AFTERNOON THROUGH WEDNESDAY.

LOOKING AT 500MB HEIGHTS...PATTERN DEFINITELY LOOKS WARMER OVERALL.
NO SIGNIFICANT TROUGHING EXPECTED TO LINGER FOR ANY LENGTH OF
TIME...SO THOSE LOOKING FOR SPRING MAY BE GETTING THEIR WISH.

&&

.AVIATION...(158 PM EDT THU MAR 27 2008)
HAVE RAMPED UP THE IMPACTS ON THE AREAS TERMINALS TONIGHT AS A
PERIOD OF IFR/LIFR CAN BE EXPECTED.  LOW PRESSURE IS EXPECTED TO
TRACK ACROSS SOUTHERN IN/OH OVERNIGHT.  THIS SYSTEM WILL SPREAD
MIXED RAIN AND SNOW ACROSS THE REGION THIS AFTERNOON. THE PCPN WILL
CHANGE TO ALL SNOW AROUND 23Z ACROSS MKG...GRR AND LAN AND AROUND
03Z FOR AZO...BTL AND JXN.  WHEN THE PCPN TYPE CHANGES OVER...THE
SNOW COULD BE QUITE STEADY WHEN THE IFR/LIFR CAN BE EXPECTED.  THE
SNOW IS NOT EXPECTED TO BE NEARLY AS STEADY AT MKG AS IT WILL BE ON
THE NORTHERN FRINGE.  THE SNOW WILL BE DIMINISHING...IMPROVING VSBYS
AND CEILING...AROUND 04Z AT GRR...AND BETWEEN 07-10Z FOR AZO BTL LAN
AND JXN AS THE LOW PRESSURE BEGINS TO DRIFT AWAY.  SKIES WILL CLEAR
FROM WEST TO EAST THROUGH THE DAYTIME HOURS FRIDAY MORNING.

&&

.MARINE...(1130 AM EDT THU MAR 27 2008)
WAVE OF LOW PRESSURE DEVELOPING UPSTREAM HAS BEEN PRODUCING SOME
GUSTY NORTHEAST WINDS ON THE  NORTH SIDE OF THE STORM.  WITH THIS
SYSTEM EXPECTED TO TRACK JUST SOUTH OF MI TONIGHT...WINDS WILL BE ON
THE INCREASE.  THE LATEST RUC MODEL ALSO SHOWS 30+ KT GUSTS OVER
LAKE MI SOUTH OF GRAND HAVEN TONIGHT.

&&

.HYDROLOGY...(406 AM EDT THU MAR 27 2008)
AREA STREAMS AND RIVERS CONTINUE FOR THE MOST PART TO RUN IN THE
AVERAGE CATEGORY. ANY SNOW THAT REMAINS ON THE GROUND WILL CONTINUE
TO SLOWLY MELT THROUGH THE WEEKEND. THIS ALONG WITH QPF FROM THIS
SYSTEM OF UP TO A THIRD OF AN INCH MAY INCREASE RIVERS AND STREAMS
TO NEAR FCST ISSUANCE STAGE. WE DO NOT ANTICIPATE ANY HYDROLOGY
ISSUES INTO THE WEEKEND.

THERE IS SOME POTENTIAL OF A FAIR AMOUNT OF RAIN FALLING ACROSS
PORTIONS OF THE AREA LATE IN THE WEEKEND AND EARLY NEXT WEEK WITH A
DEEPER SYSTEM. THIS SITUATION IS STILL QUITE A BIT UNCERTAIN
DEPENDING ON THE TRACK AND AMOUNT OF MOISTURE...AND THERE IS TIME TO
MONITOR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   NJJ
SHORT TERM: MJS
LONG TERM:  DUKE
AVIATION:   JK
MARINE:     MJS
HYDROLOGY:  NJJ
Hazardous weather outlook, Mar 27, 11:30 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT THU MAR 27 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1130 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIXTURE OF RAIN AND SNOW CAN BE EXPECTED...TRANSITIONING TO
SNOW TOWARDS EVENING. SOME ACCUMULATION OF SNOW IS EXPECTED...WITH
AN INCH OR TWO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-281000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1130 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES WILL BE ON THE INCREASE ESPECIALLY SOUTH OF
GRAND HAVEN THIS EVENING.  CONDITIONS ARE NOW EXPECTED TO BECOME
HAZARDOUS TO SMALL CRAFT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LIKELY PERSIST FOR SOUTH
OF GRAND HAVEN INTO FRIDAY MORNING.  WINDS AND WAVES ARE EXPECTED TO
DECREASE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Snow Advisories in Michigan, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.